Kansas, 2026High Wind in Kansas, January 13, 2026
January 13, 2026 · NWS GLD · 1 event in 1 county or zone
A lone 58 mph wind gust was reported in far western Gove county during the evening of the 13th with a cold frontal passage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lone 58 mph wind gust was reported in far western Gove county during the evening of the 13th with a cold frontal passage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 13, 5:23 PM CST, 2 hours 17 minutes earlier. Its key messages:
- Widely scattered light showers and sprinkles tonight with minimal impacts.
- Breezy to windy on Thursday with elevated fire weather concerns.
- Very windy to possibly damaging wind gusts on Friday with explosive fire growth potential and dust storms possible.
Area forecast discussion, Jan 13, 5:23 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
423 PM MST Tue Jan 13 2026
.KEY MESSAGES...
- Widely scattered light showers and sprinkles tonight with
minimal impacts.
- Breezy to windy on Thursday with elevated fire weather
concerns.
- Very windy to possibly damaging wind gusts on Friday with
explosive fire growth potential and dust storms possible.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 100 PM MST Tue Jan 13 2026
A shortwave trough embedded in the northwest flow will bring
widely scattered light showers/sprinkles to the area tonight.
QPF of a trace to a few hundredths will be possible with the low
levels very dry. The clouds will keep temperatures above
freezing and wintry precipitation is not expected. Lows will be
in the mid 30s. Wednesday will be mostly dry, though CAMs do
hint at some lingering light showers near the Palmer Divide in
the afternoon. Impacts would be minimal, if any at all, as QPF
remains around only a few hundredths. High temperatures will be
in the upper 40s and lows Wednesday night in the 20s.
Attention turns to the potential for more impactful weather
Thursday and Friday due to strong winds and low humidity. On
Thursday, will see a modest increase in winds with breezy
northwest winds gusting around 40-50 mph by the afternoon.
Relative humidity will fall into the upper teens, lowest in
Colorado and adjacent counties along the Colorado border to the
east. Currently looks to be just shy of critical fire weather
conditions, but it would not take much change in temperature or
dew points to push it into critical territory. Highs will be
around 60 and lows Thursday night in the 20s. Friday will be the
main day of concern. At 500 mb, a 110kt+ jet streak will be
accompanying a shortwave trough digging into the central plains.
As mixing deepens in the afternoon, some of those winds will mix
to the surface. NBM statistical output shows average gusts
Friday afternoon between 60-70 mph across the area, and peak
gusts of 70-90 mph. Strongest winds appear to favor western
areas from Colorado and west of Highway 25 in Kansas/Nebraska.
In addition to the possibility of damaging wind gusts, relative
humidity minimums in the teens will result in the potential for
explosive fire growth. Finally, blowing dust will likely be a
concern. Mixing heights are a bit high (around 2.5 km) which may
inhibit widespread dense blowing dust, though winds of that
magnitude will certainly be capable of producing localized
plumes of near zero visibility and extremely hazardous travel
conditions. Soils should be primed with little recent rain or
snow, except in southern areas which will have had a week or so
to melt and dry out. Winds will rapidly diminish after sunset
as the boundary layer decouples. High temperatures will be in
the lower 40s and lows Friday night in the teens.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Issued at 1257 PM MST Tue Jan 13 2026
Saturday, a broad upper trough continues to slide to the east, with
northwest flow over the Tri-State area. Temperatures will become a
little closer to seasonal, ranging from the low to mid-40s for
highs. Models still show a pretty tight pressure gradient over the
Tri-State area. Winds may still be on the breezy/windy side during
the daytime hours, out of the northwest around 15-25kts and gusts
reaching above 30kts, particularly in northeastern Colorado. Minimum
RH values will fall into the low to mid-20s. The lowest RH values
will be co-located with potentially the strongest winds/gusts, which
might cause some elevated fire weather concerns for northeastern
Colorado on Saturday. This will, however, be dependent on how
quickly the broad trough or low pushes east. Some models are still
pushing the narrative of a possible low over the Great Lakes on
Saturday.
Sunday, winds are expected to slacken off slightly, remaining out
of the northwest. The strongest winds gusts may reach 35mph in
northeastern Colorado, co-located with RH values in the mid to upper
teens. Although not quite meeting RFW criteria and considering this
is still day five, this will be something to keep an eye on in the
coming days.
Sunday through the end of the forecast period, temperatures are
expected to return to the 50s for highs.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 416 PM MST Tue Jan 13 2026
Breezy winds are forecast to continue through the evening with
gusts around 30 knots. If the winds don't continue to be breezy
then LLWS will be a concern. Confidence is high enough that the
winds will continue so will leave LLWS out of the TAF for now.
Light showers are possible around or after 06Z where some MVFR
ceilings are possible. Breezy winds are forecast as well through
the day Wednesday.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...024
LONG TERM...AW
AVIATION...Trigg
Hazardous weather outlook, Jan 13, 6:05 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
505 PM MST Tue Jan 13 2026
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-150015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
505 PM MST Tue Jan 13 2026 /605 PM CST Tue Jan 13 2026/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
Friday will be very windy with damaging wind gusts possible in the
afternoon. Power outages will be possible. In addition to the wind,
extreme fire growth and behavior may occur due to low humidity.
Finally, blowing dust and localized dust storms may develop,
resulting in extremely hazardous travel conditions from late morning
through about sunset.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight.
High Wind, Gove
- When
- January 13, 7:40 PM CST
- Where
- Gove forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
A Trained Spotter 2 WSW Campus submitted a screenshot of personal weather station output which showed a 57.7 mph wind gust with a cold frontal passage.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Georgia, January 13 to 31, 202628 events
- Drought in Georgia, January 13 to 31, 202610 events
- High Wind in Alaska, January 13 to 14, 202667 kt wind · 10 events
- Drought in Florida, January 13 to 31, 20269 events
- Drought in North Carolina, January 13 to 31, 20267 events
- Drought in Pennsylvania, January 13 to 31, 20267 events
- Drought in Florida, January 13 to 31, 20267 events
- Marine High Wind in Lake Superior, January 13 to 14, 202654 kt wind · 6 events
- Drought in Alabama, January 13 to 31, 20265 events
- Drought in Texas, January 13 to 31, 20265 events
- Winter Weather in Michigan, January 13, 20264 events
- Drought in Alabama, January 13 to 31, 20263 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306572.